Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Topology through the centuries: Low dimensional manifolds
HTML articles powered by AMS MathViewer

by John Milnor PDF
Bull. Amer. Math. Soc. 52 (2015), 545-584 Request permission


This note will provide a lightning tour through the centuries, concentrating on the study of manifolds of dimension 2, 3, and 4. Further comments and more technical details about many of the sections may be found in the Appendix.
Similar Articles
Additional Information
  • John Milnor
  • Affiliation: Institute for Mathematical Sciences, Stony Brook University, New York
  • MR Author ID: 125060
  • Email:
  • Published electronically: July 1, 2015

  • Dedicated: Based on the Abel Lecture at the 2014 International Congress of Mathematicians in Seoul
  • © Copyright 2015 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 52 (2015), 545-584
  • MSC (2010): Primary 57N05--57N13; Secondary 01A55, 01A60
  • DOI:
  • MathSciNet review: 3393347